Funnel Cloud, Eddy
- When
- August 3, 2:20 PM CST
- Where
- Eddy County, 4.75 mi NE of Dundas Siding
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.680, -98.960
A brief funnel cloud was seen on the back end of a developing thunderstorm complex.
A strong cold front moved through eastern North Dakota and the northwest quarter of Minnesota during the afternoon and evening hours of August 3rd. Afternoon temperatures ahead of the front reached the low to mid 80s with dew points in the low to mid 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A strong cold front moved through eastern North Dakota and the northwest quarter of Minnesota during the afternoon and evening hours of August 3rd. Afternoon temperatures ahead of the front reached the low to mid 80s with dew points in the low to mid 60s. Thunderstorms fired all along the frontal boundary with damaging wind gusts becoming the main threat. Bowing segments also appeared along the line, although no tornadoes were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 3, 1:21 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 221 PM CDT FRI AUG 3 2012 .SHORT TERM (TONIGHT-MONDAY)...MAIN CONCERN WILL BE SEVERE POTENTIAL. 12Z MODELS IN DECENT AGREEMENT AND WILL USE A BLEND FOR DETAILS. SITUATION APPEARS TO BE UNFOLDING AS EXPECTED. SURFACE BOUNDARY/COLD FRONT ACROSS CENTRAL NORTH DAKOTA WILL CONTINUE TO PROPAGATE EASTWARD INTO THE EVENING HOURS. AS FORCING (SEEN BY SHOWERS AND THUNDERSTORMS BEHIND THIS FEATURE) MOVES INTO THE AREA OF HIGHER INSTABILITY (WEAKER CIN) EXPECT MORE SURFACE BASED AND THUS STRONGER STORMS...LIKELY BY 20Z-21Z. EXPECTING A STRONG LINE OF STORMS TO MOVE THROUGH THE REGION FROM WEST TO EAST...MUCH LIKE THE HRRR HAS BEEN SUGGESTING. THE MAIN QUESTION AT THIS POINT IS WHETHER OR NOT VERY STRONG DEEP LAYER (50+ KNOTS) ENTERING THE WESTERN FA AFTER 00Z WILL INTERACT WITH THE LINE OF STORMS. THE STRONGEST DEEP LAYER SHEAR MAY LAG THE STORMS...BUT INCREASING SHEAR SHOULD HELP AID ORGANIZED ACTIVITY. SEE SWODY1/SWOMCD 1691/WATCH 553 FOR MORE DETAILS. MADE SOME MINOR CHANGES TO POP/WX GRIDS BASED ON EXPECTED TIMING. SATURDAY...UPPER LOW WILL SLOWLY PROPAGATE THROUGH THE REGION. COLD AIR ADVECTION AND WINDY CONDITIONS EXPECTED BY THE AFTERNOON HOURS...ALONG WITH SHOWERS AND POSSIBLY THUNDER. SUNDAY-MONDAY...NORTHWEST FLOW ALOFT WITH WARMING AIRMASS WILL BE THE GENERAL RULE. A WEAK FROPA IS EXPECTED ON MONDAY...BUT DRY AIRMASS WILL REMAIN IN PLACE AND NO PRECIP EXPECTED. .LONG TERM (MONDAY NIGHT-FRIDAY)...MEDIUM RANGE MODELS SHARE SAME BASIC LARGE-SCALE SYNOPTIC PATTERN NEXT WEEK...BUT DIFFER QUITE A BIT IN DETAIL. WITH RIDGE CENTERED OVER THE FOUR CORNERS AND A HUDSON BAY TROUGH...NORTHWEST FLOW ALOFT WILL PREVAIL ACROSS THE NORTHERN PLAINS. BOTH GFS/ECMWF PAINT PERIODS OF LIGHT QPF TUESDAY NIGHT THROUGH THE END OF THE WEEK WITH WEAK EMBEDDED SHORT- WAVES...SO WILL MAINTAIN ALL BLEND 20 TO 30 POPS. NO REAL CHANGE IN AIR MASS...SO TEMPERATURES WILL RANGE FROM THE 80S DURING THE DAY TO THE 60S AT NIGHT. && .AVIATION...SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ND WILL MOVE EAST- NORTHEASTWARD LATE THIS AFTERNOON AND EVENING...IMPACTING ALL TAF SITES. SOME STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL. CEILINGS AND VISIBILITY MAY ALSO DROP INTO THE MVFR/IFR RANGE WITH STRONGER STORMS. GUSTY SOUTH-SOUTHEAST WIND WILL SHIFT TO THE WEST-NORTHWEST OVERNIGHT AFTER COLD FRONTAL PASSAGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/ROGERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 554 AM CDT FRI AUG 3 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 554 AM CDT FRI AUG 3 2012 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND ISOLATED TORNADOES FROM 3 PM UNTIL MIDNIGHT. THE BEST CHANCE FOR TORNADOES IS EXPECTED ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR IN SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. A STRONG COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION TONIGHT...CAUSING THE CHANCE FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. DK
The Fargo/Grand Forks radar (KMVX), 124 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
8 thunderstorm wind, 2 funnel cloud, 2 hail. Local standard time, as filed.
A brief funnel cloud was seen on the back end of a developing thunderstorm complex.
A nearby NDAWN sensor at a four meter height measured peak winds of 57 mph. A representative ten meter height wind would be in excess of 58 mph.
Corn crops were flattened and several branches were blown down.
Strong winds flattened corn crops.
Two five thousand bushel steel grain bins were blown off their pads and tumbled across a field. Several large tree branches were also broken down onto power lines along a nearby county road.
The wind gust was measured at the Sheyenne National Grasslands RAWS site.
The wind gust was measured at the Ekre NDAWN site.
Pea to nickel sized hail fell near mile point 91 on Interstate 29.
Several large eight to ten inch diameter tree limbs and branches were broken down in shelterbelts.
The hail fell along Interstate 29 north of Gardner.
A persistent funnel was reported on the north end of a eastward bowing squall line segment, as viewed from near Wild Rice.
Winds estimated at 70 to 80 mph blew down and uprooted trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390038, 390050, 390040, 390042, 390044, 390047, 390045, 390039, 390051, 390043, 390053, 390052.